My husband is on week 11, his voice is getting very rough, sounds like he's losing his voice. Throat is not sore, just dry. Drinking at least a 2-liter of water per day. Anybody experiencing a similar side effect? Thank you.
Get some cough syrup w/dextromethorphan as the only active ingredient. Robitussin has one that is strongly honeyed, sickeningly sweet, but it is a great cough suppressant, and it is w/o alcohol. Delsym is another brand; it has a 12-hour formulation, so you - and your housemates - get a good night. There may be drug-store brands; I have not found one.
DM is a cough suppressant. Guafenesin is an expectorant; if you have phlegm, this ingredient loosens it and helps bring it up. If you are very dry, you probably don't want guaifenesin.
In general, single ingredient OTC medicines are a good idea, since you do not want to take extra meds you don't need.
Those are pretty common side effects. However, 2 liters of water a day is barely over 1/2 a gallon. That is pretty low for someone on tx. I weigh 120# and my doc told me to drink at least 80-90 oz a day, but most sites and the folks here reccommend closer to a gallon. I drink 2 liters a day in my normal life. A rule of thumb is one ounce for each pound of body weight in normal life.
yup, I get real froggy too, had a bad cough from weeks 6 thru 13. Finally asked Dr. for cough syrup, and only had to take a few swigs, cough has lessened significantly. I do drink prob'ly 3 liters of water a day, humidifier in the bedroom, but mouth & throat seem to get dry constantly any ways.
I think it is a somewhat common side. I too have a very dry throat, sometimes dry cough and constantly drink water. It doesn't matter how much water I drink it is never enough. My mouth gets so dry at night that it wakes me up. I am never without a bottle of water. If I have a froggy voice it is normally in the morning but goes away after drinking some water.
I found that on my first tx of Peg-intron and Rebetol that if I drank about 120 ozs of water, then I felt ok. If I got under 75 ounces I would get headaches. I weigh 215 lbs and about 6'2". The strange thing was if I drank above the 120 oz range, then I would have to force it down. It was like there was not enough room for any more water and I would throw up the excess. Has anyone had the same problem?
Don: has anyone ever said why your platelets are low? do you have cirrhosis? i have also had platelets count about like yours for years. they went up to 141 now after treatment. i dont know what the significance is but it would seem good. immune system problems can also cause low platelets, which is caused from the hepc.
I have a constant hacking cough, sometimes dry and sometimes with a lot of mucus coming up. This started bothering me about week 4 or 5 after I started the treatment meds. My cough hasn't hasn't gone away and I'm going on week 26.
I've had a chest xray done to see if there is anything funny going on there. I've also taken levaquin (strong antibiotic) for 4 days around week 13 for a possible bronchial infection. Since I am a previous sinus surgery patient, I had a CATscan done last week to see if my sinus's are in bad shape. Haven't received the results back on the scan yet.
My GI and primary doctor suspect it my constant cough is due to the treatment medications. If there is nothing going on with my sinus CATscan, I think they are both ready to assure me that it is from the hepC medications. It is really constant and bothersome.
My Doc's have never said why, I have my yearly blood tests since 1990 and platelets back to then were always low 120ish. Hep-c doc was concerned back in May when I was DX because he said low platelets can indicate cirrhosis. However my subsequent BX was grade 2 stage 2 with no cirrhosis,bridging etc, in fact he said the fibrosis in his opinion was more like a 1.8. His biggest concern is since I started so low there isn't much room to drop, not sure at what level they become a problem and threaten treatment
I've had raspy voice every week of tx(42). About half the time I actually lose my voice for a day. Throat sore the day before, but not a sore throat like an infection but more like my throat muscles were sore. Never found anything that helped. Really only a minor inconvenience compared to some peoples problems. My wife likes it now because it's one day she doesn't have to listen to me complain or yell at her.
The dry, froggy voice thing is a major pain in my ass too! I've been doing pegasys/copegus for 20 weeks now. Been an issue for the last 16 weeks. I drink about 8-10 8oz. glasses of water a day, use Biotene mouthwash and toothpaste, cough drops, talk infrequently and softly, had a throat culture (negative) because my throat was and IS red, I suppose it is just irritated. Doc said copegus/ribavirin is probably the culprit. The cough kind of ended but the dry throat is still there, particularly at night and in the morning because I snore. I've seen a product on line called "sleep angel" that is basically a chin strap to keep your mouth shut at night, but it is $60! I'd rather put duct tape over my mouth.
don: suprisingly enough my platelets never dropped dangerously low during treatment. even though they have been chronically low around 100-110 for several years. they never dropped much at all. the lowest they went is in the low 90's but mostly stayed around 97 during treatment. i thought it would be a real problem since they were low range to begin with. dr. said the ribaviran seems to help keep platlets from dropping. i have heard if they go below 50 treatment is recommended to be stopped.
I had the dry cough while on TX. The thing that worked best for me was a humidifier (SP)in my bedroom and livingroom. As far as the water, I weigh 125 lbs. and was up to 1.5-2 gallons of fulids a day. Please add clear juices to your intake. Stays in the body longer and adds needed calories. I had to diluted cranberry juice to 50% juice and 50% water due to the acid. It seems like an ungodly amount of fluids, but when I drank less I felt like SHI****. Good Luck and God Bless!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.